Teen Overdoses on Caffeine Powder, Doctors Explain Risks

Teen Overdoses on Caffeine Powder, Doctors Explain Risks

By Alicia Neaves

NewsWest 9

Many of us can't go a day without a cup of coffee. But one teen in Ohio got his fix by taking caffeine powder. He died suddenly of an overdose. NewsWest 9 went out to investigate the risks.

For those needing their daily caffeine fix, for example, the students at Permian High School, coffee is less than a block away. But for many, coffee doesn't do the trick. Which is why some resort to energy drinks or caffeine powder.

"It makes you alert. They have done studies where people's reaction times are better," Sissy Hinojos, Physician Assistant in Family Medicine with Texas Tech Health Science Center at the Permian Basin, said.

Caffeine has its benefits. But after one teen in Ohio died suddenly from an overdose of caffeine powder, we wanted to know the risks.

"It can cause cardiac arythmia or abnormal heartbeat. Which, if you already have a heart issue, that can add to that. You could potentially have a seizure if you take too much caffeine," Hinojos said.

The Ohio teen suffered from an irregular heartbeat and a seizure.

So NewsWest 9 took to Facebook and many viewers said to get their caffeine fix, they need their Starbucks, their "Spark" or just a sweet tea or diet soda. But how much is too much?

Doctors recommend, for adults, a daily dose of caffeine is about 400 milligrams, or four cups of coffee. For kids, try a fourth of that or three cans of Coca Cola.

Energy drinks and caffeine powders aren't regulated by the U.S. Food and Drug Administration, which means there is no rule on how much caffeine can be put in the products.

"If one works, more than likely, we're gonna drink two. We might even drink three. So before we know, we can be over the limit very easily, very quickly," Hinojos said.

Doctors say always monitor the labels of these products, and if you have heart problems, cut back on caffeine significantly.